Thunderstorm Wind, Miami
- When
- June 10, 12:00 PM EST to 12:01 PM EST
- Where
- Miami County, 1.38 mi N of Bunker Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -86.100
A six to eight inch diameter tree fell.
Remnant circulation from tropical storm Cristobal combined with strong, negatively tilted phasing shortwave disturbance moved across the area providing strong synoptic winds ahead of the storms. Strong, dynamic cold front initiated storms just after the noon hour with damaging winds, hail, and heavy rain observed during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Remnant circulation from tropical storm Cristobal combined with strong, negatively tilted phasing shortwave disturbance moved across the area providing strong synoptic winds ahead of the storms. Strong, dynamic cold front initiated storms just after the noon hour with damaging winds, hail, and heavy rain observed during the afternoon. Strong post frontal drying within fierce mid level dry intrusion yielded 40 to 60 mph wind gusts and blowing dust late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 10, 10:34 AM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
1134 AM EDT Wed Jun 10 2020
.SYNOPSIS...
Issued at 328 AM EDT Wed Jun 10 2020
Severe thunderstorms capable of damaging wind gusts are expected
today, roughly from noon to 8 PM eastern time. Damaging wind
gusts may be most widespread toward Interstate 69 and eastward
into Ohio. The extended forecast remains largely dry at this
time.
&&
.UPDATE...
Issued at 1135 AM EDT Wed Jun 10 2020
Continued strong confidence in multiple severe weather events,
especially eastern half of CWA this afternoon. Area of concern
developing on leading edge of dryline advancing eastward into
southwest Indiana/KEVV vicinity. Hi-res satellite data showing
rapid transition to convective streets and sheared towering
cumulus field. As this embedded mesoscale vorticity lifts north-
northeast. Effective shear, with speed shear largely attributing,
to 50-55 knots over northern Indiana coincident with moderate to
strong unstable airmass. Pockets of heating with surface
temperatures into middle 80s and dewpoints in middle 70s with
3000-3500 J/kg SBCAPE early this afternoon will continue to
provide upscale growth of linear segments, potential LEWP with an
embedded tornado, though by far the greatest risk is for
widespread damaging wind gusts, significant tree and possible
structural damage in isolated areas.
&&
.SHORT TERM...(This Afternoon through Thursday)
Issued at 328 AM EDT Wed Jun 10 2020
Severe thunderstorms capable of damaging wind gusts are expected
this afternoon and evening. The meteorology is described in the
below paragraphs. The basics are: discrete thunderstorms can develop
in the early afternoon and are expected to then form into a squall
line near and east of Interstate 69, tracking through northwest
Ohio. The initial starting point of the thunderstorms offers medium
confidence, but is perhaps near Indiana route 15. High confidence in
damaging wind gusts as the primary hazard. The threat ends
near/after 8 PM EDT.
&&
.LONG TERM...(Thursday Night through Tuesday)
Issued at 328 AM EDT Wed Jun 10 2020
An upper-level trough digs in later Friday into Saturday with a
secondary cold front at 850 mb. The GFS has been adamant about rain
chances with this feature and it now seems the ECMWF is jumping on
board. However, timing varies. Thereafter, guidance attempts to
develop a cut-off low over the Northeast US (00z GFS) to the eastern
Great Lakes (00z ECMWF) as a towering ridge centered over Texas
overtakes the aformentioned upper-level trough. For now, will focus
on getting through today's severe thereat and carry on in the
extended with limited/nil rain chances.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued
at 643 AM EDT Wed Jun 10 2020
Medium confidence on the VFR ceilings holding on through much of
the critical TAF period at FWA until the thunderstorms arrive.
There could be some lingering showers or storms at FWA beyond the
21z end time, but 17-21z looks to be when the bulk of the storms
are expected to move through. A pocket of MVFR ceilings may
rotate through as the cold front exits, but decided to hold on to
VFR ceilings for the time being.
SBN could see a few rounds of showers and thunderstorms today.
Confidence is medium given the showers that are approaching from
eastern Illinois. However, the best window of opportunity was
provided in the TAF. Brief windows of VFR ceilings are possible
in the critical TAF period but are tricky to pinpoint. MVFR
ceilings offer higher confidence compared to FWA, especially
overnight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 3 PM CDT this afternoon through
Thursday morning for INZ003.
MI...Beach Hazards Statement from 4 PM EDT this afternoon through
Thursday morning for MIZ077.
OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046.
&&
UPDATE...Murphy
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
Aviation...Brown
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 358 AM EDT Wed Jun 10 2020 INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-110800- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 358 AM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms capable of producing damaging wind gusts are expected today. Please ensure you have a reliable method to receive weather watches and warnings. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. INZ003-MIZ077-110800- La Porte-Berrien- 358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Additionally, thunderstorms today could produce locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous beach conditions are expected again on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. INZ004-012>015-020-022-110800- St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN- 358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Thunderstorms today could produce locally damaging wind gusts. However, the severe thunderstorm risk is greatest toward eastern Indiana, northwest Ohio and southeast Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-110800- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 358 AM EDT Wed Jun 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small Craft Advisory.
Special Weather Statement
National Weather Service Northern Indiana
1225 PM EDT Wed Jun 10 2020
INZ005-014>016-101700-
Kosciusko-Marshall-Fulton-Elkhart-
1225 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...CENTRAL
FULTON...NORTHWESTERN KOSCIUSKO AND EASTERN MARSHALL COUNTIES...
At 1225 PM EDT, a strong thunderstorm was located near Rochester,
moving north at 65 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Argos and Mentone around 1240 PM EDT.
Bourbon around 1245 PM EDT.
Nappanee and Bremen around 1255 PM EDT.
Other locations impacted by this storm include Etna Green, Hoffman
Lake, Inwood, Atwood, Nyena Lake, Hastings, Athens, Walnut,
Tippecanoe and Old Tip Town.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
north central Indiana.
LAT...LON 4147 8619 4146 8583 4100 8615 4100 8617
4097 8617 4094 8619 4097 8634
TIME...MOT...LOC 1625Z 201DEG 56KT 4103 8625
HAIL...0.25IN
WIND...40MPH
JBALLSpecial Weather Statement
National Weather Service Northern Indiana
1229 PM EDT Wed Jun 10 2020
INZ005-006-016-MIZ079-080-101700-
Lagrange-Kosciusko-Elkhart-Branch-St. Joseph-
1229 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELKHART...NORTH CENTRAL
KOSCIUSKO...WESTERN LAGRANGE...ST. JOSEPH AND WEST CENTRAL BRANCH
COUNTIES...
At 1228 PM EDT, a strong thunderstorm was located over Milford,
moving northeast at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Goshen, Sturgis, Three Rivers, Syracuse, Middlebury, Constantine,
Milford, White Pigeon, Centreville, Colon, Millersburg, New Paris,
Benton, Nottawa, Scott, Mendon, Shipshewana, Honeyville, Klinger Lake
and Fishers Lake.
This includes Interstate 80 in Indiana between mile markers 104 and
120.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4198 8522 4152 8563 4152 8566 4149 8566
4134 8579 4138 8590 4206 8560
TIME...MOT...LOC 1628Z 206DEG 49KT 4142 8580
HAIL...0.25IN
WIND...40MPH
FISHERSpecial Weather Statement
National Weather Service Northern Indiana
1233 PM EDT Wed Jun 10 2020
INZ005-016-101700-
Kosciusko-Elkhart-
1233 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELKHART AND NORTHWESTERN
KOSCIUSKO COUNTIES...
At 1232 PM EDT, a strong thunderstorm was located near
Hastings, moving north at 65 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elkhart, Goshen, Nappanee, Dunlap, Middlebury, Bristol, Milford, New
Paris, Hastings, Southwest, Foraker, Clunette, Gravelton and
Waterford Mills.
This includes Interstate 80 in Indiana between mile markers 96 and
104.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4174 8566 4171 8566 4130 8593 4132 8601
4175 8590
TIME...MOT...LOC 1632Z 197DEG 55KT 4139 8593
HAIL...0.50IN
WIND...50MPH
FISHERSpecial Weather Statement
National Weather Service Northern Indiana
1243 PM EDT Wed Jun 10 2020
INZ015-022>024-101715-
Miami-Wabash-Cass-Fulton-
1243 PM EDT Wed Jun 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...
SOUTHEASTERN FULTON...EASTERN CASS AND MIAMI COUNTIES...
At 1243 PM EDT, a strong thunderstorm was located near Kokomo, moving
north northeast at 60 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Peru, Rochester, Grissom Afb, Akron, Walton, Bunker Hill, Mexico,
Lincoln, Wells, Galveston, Miami, Erie, Denver, Roann, Macy, Onward,
Bennetts Switch, Nyena Lake, Deedsville and Wawpecong.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4108 8616 4105 8602 4104 8602 4104 8600
4100 8582 4056 8605 4056 8632
TIME...MOT...LOC 1643Z 197DEG 53KT 4054 8621
HAIL...0.50IN
WIND...50MPH
FISHERThe Northern Indiana radar (KIWX), 82 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
55 thunderstorm wind, 8 hail. Local standard time, as filed.
A six to eight inch diameter tree fell.
Numerous trees down across the city of Goshen.
The public reported a tree down onto a house and car.
The public reported roof damage to a home with a dozen or so shingles bent or missing.
Hog barn destroyed by strong wind gust.
Emergency management officials reported two large trees down, one onto a home.
Roof damage with a dozen or so shingles bent or missing.
Multiple large trees and branches downed. A tree fell onto a house with another onto a camper.
EM reports tree in roadway.
Large tree down on power lines on southeast side of Lake Tippecanoe. E County Road 650 N.
Tree down on house and car.
Numerous large tree branches down including one uprooted.
EM reports tree blocking roadway.
EM reports power lines down.
Two large trees down. One in the street and the other on a house.
EM reports power lines down.
Several trees down. Estimated 12 inch diameter.
Two semi trucks blown over on US-20.
Numerous limbs and trees down.
Damage in the area included roof damage and a large metal cart was blown over. The railroad tracks also sustained damage. Time estimated by radar.
Tree fell on house. Time estimated by radar.
EM reports multiple 2-3 FT diameter trees down onto power lines.
Measured gust on anemometer. 12 inch thick tree limbs also down.
EM reports widespread tree damage with trees on houses, cars, and power lines.
Two trees in roadway.
EM relayed reports of vehicles blown over on Indiana Toll Road at MM 128.
EM reported multiple trees down.
EM reports multiple trees down.
High winds caused power lines to spark. Home was set on fire and destroyed.
Two golfers injured at Clear Creek Golf Course when the hut they were sheltering in was destroyed by the wind.
EM reports large tree down on road.
EM reports power lines down.
Large tree down at intersection of SR 114 and SR 5.
Numerous large trees down in area.
Several trees down.
Trained spotter estimated 60 mph gust.
Estimated 6 inch diameter tree fell with winds estimated 50 to 60 mph. Also pea sized hail.
Several tree limbs down.
EM reports multiple barns blown down.
EM Reports large tree down.
EM reports 2 large trees down.
Trained spotter estimated 60 mph at Interstate 69 and State Route 1.
EM reports tree down.
Two large trees fell.
EM reports numerous trees down.
Multiple 4 to 5 inch branches down, mobile home skirting damaged, garden sheds blown from original locations.
Power poles broken. 3 inch tree limbs broken. Report from MPing.
Report from MPing. Half Dollar size hail.
Trained spotter estimated 60 mph gusts based on numerous branches down.
Three ft diameter tree snapped.
Spotter reported shingles town off roof.
Report from MPing. Ping Pong Ball size hail.
Tree on house.
One tree down and several branches on the north side of Bluffton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901369, 901370, 912778, 912779, 901360, 901371, 912780, 901374, 901375, 901376, 901361, 901377, 901378, 901379, 901380, 901363, 901381, 901382, 901383, 901393, 901394, 901395, 901396, 901397, 901398, 901384, 901399, 901400, 901402, 901403, 901404, 901364, 901406, 901407, 901888, 901890, 901893, 901896, 901385, 901901, and more.